Idaho, 2021Damaging Wind in Idaho, August 16, 2021
August 16, 2021 · NWS BOI · 1 event in 1 county or zone
A cold front combined with surface daytime heating lead to isolated severe thunderstorms and showers throughout South Central Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front combined with surface daytime heating lead to isolated severe thunderstorms and showers throughout South Central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 16, 1:50 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 1:50 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boise ID
250 PM MDT Mon Aug 16 2021
.SHORT TERM...Tonight through Wednesday night...Incoming cold
front has already begun to clear the smoke out of Harney and Baker
Counties. The front will pass through southwest Idaho this
evening and south-central Idaho overnight and will clear most of
the smoke out of those areas, too, except directly downwind of
the fires. There have already been a couple of showers and weak
thunderstorms in Valley County this afternoon. These should end
late today. Other thunderstorms will form late this afternoon and
evening in southeast Malheur County/OR, the Owyhee Mountains, and
in Idaho from the Snake River south to the Nevada border. HRRR
indicates strong wind gusts possible in Owyhee County with these
thunderstorms. Tuesday will be partly cloudy, windy, and 10 to 20
degrees cooler than today, and much less smoky. A chance of
showers and thunderstorms will develop in eastern Valley County/ID
Tuesday afternoon and spread into south-central Idaho and Owyhee
County Tuesday evening. Wednesday will be another 10 degrees
cooler than Tuesday as the upper trough closes a low right over
Idaho, with showers continuing in Valley County, with snow even
possible above 8500 feet. Northwesterly flow around the low will
begin to spread smoke in from Oregon again and it may get into
Idaho Wednesday night.
.LONG TERM...Thursday through Monday...Temperatures will remain
below normal through the period as a series of troughs cycle over
the Pacific Northwest. Valley locations will see temperatures
consistently in the 80s. The threat of showers/thunderstorms over
higher terrain of southwest Idaho remains through the remainder of
the period. The active pattern may help to scour out smoke that
re-enters the area.
&&
.AVIATION...Mostly MVFR to localized IFR with reductions in
visibility caused by wildfire smoke. Mountains obscured by smoke.
Some improvement expected west to east this evening and overnight
into Tuesday as a cold front crosses the region. Showers and
thunderstorms possible along the front and increasing in coverage
this evening between KBOI/KJER/KTWF. Surface winds: generally W to
NW 5-15 kts. Gusty winds up to 50 kts possible in and around
thunderstorms this evening. Winds aloft at 10k feet MSL: NW 5-20
kts. Hot afternoon temperatures will increase density altitude.
&&
.AIR STAGNATION...Air quality will improve greatly overnight and
Tuesday morning as a cold front moves through and clears out the
near-surface smoke, except directly downwind of fires. Smoke aloft
will clear about 12 hours later when the upper trough comes in.
Air quality advisories have been cancelled in eastern Oregon but
continue into Tuesday in western Idaho. Smoke may come back in
from Oregon Wednesday under northwesterly flow aloft.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...LC
LONG TERM....AL
AVIATION.....AL
AIR STAGNATION...LC
In the hours before
Special weather statement, Aug 16, 5:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Boise ID
652 PM MDT Mon Aug 16 2021
IDZ015-029-170130-
Southwest Highlands ID-Owyhee Mountains ID-
652 PM MDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of west central Owyhee
County through 730 PM MDT...
At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spencer Butte, or 47 miles northwest of Owyhee, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mud Flat Spring and Frying Pan Spring around 710 PM MDT.
Big Springs Ranch around 720 PM MDT.
Battle Creek Ranch and Crab Spring Butte around 730 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 11668 4252 11684 4277 11643 4245 11619
TIME...MOT...LOC 0052Z 240DEG 21KT 4248 11666
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAThunderstorm Wind, Twin Falls
- When
- August 16, 6:15 PM MST to 6:25 PM MST
- Where
- Twin Falls County, 2.57 mi NW of Cedar to 8.21 mi NNW of Cedar
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.650, -114.750
Several residents described a sudden wind storm occurring with little, if any, rain and lasting about 5 to 10 minutes between approximately 7:20 pm and 7:30 pm. A resident described two bursts of wind about 3 minutes apart. Most of the damage was observed on the north side of town... north of Highway 30 between Buhl and the Snake River along E 1500 E road. The damage consisted of numerous large diameter trees (both hardwood and soft wood), which were uprooted and blown down toward the northeast. Some of the falling trees damaged trailers, cars, roofs and fences when they fell. One travel trailer was totally destroyed by a falling tree. Another travel trailer was blown over and rolled by the wind. Part of the metal roof on a garage was peeled off. A hen house was reported to be blown off the foundation. Damage to power lines was also reported with about 1000 residents losing power on Monday night. The observed damage and eye witness reports were consistent with downburst winds of 70 to 80 mph, generally blowing from the southwest toward the northeast which accelerated down slope towards the Snake River. No injuries were reported and no significant damage to residential structures was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 16 to 17, 20211 death · $13 million · 61 events
- Damaging Winds and High Wind in Montana, August 16, 20211 death · 56 kt wind · 6 events
- Flash Flooding in North Carolina, August 16, 2021$6.0 million · 2 events
- Flash Flooding and Flooding in Arizona, August 16 to 17, 2021$891,000 · 56 kt wind · 17 events
- Tornadoes and Flash Flood in North Carolina, August 16 to 18, 20211 injured · $151,000 · EF0 · 17 events
- Flash Flooding and Dust Storm in Arizona, August 16 to 17, 2021$41,000 · 66 kt wind · 34 events
- Flash Flood and Lightning Strikes in Texas, August 16, 2021$51,000 · 3 events
- Tropical Storm in Georgia, August 16, 2021$33,000 · 11 events
- Tropical Storm and Flash Flood in Alabama, August 16 to 17, 2021$23,000 · 6 events
- High Surf in Hawaii, August 16 to 19, 202120 events
- Flash Flooding and Flood in Virginia, August 16, 202110 events
- Marine Tropical Storm in Gulf of Mexico, August 16, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982810.